Alert archive / Utah / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 17, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 16, 2021, 5:04 PM MDT for Millard County, Utah. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 5:04 PM MDT (23:04 UTC)
- Expired
- Jul 16, 2021, 6:00 PM MDT
- In force
- 56 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Millard County, UT
The radar
The Cedar City radar (KICX), 197 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 2449 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423
WUUS55 KSLC 162304
SVRSLC
UTC027-170000-
/O.NEW.KSLC.SV.W.0017.210716T2304Z-210717T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
504 PM MDT Fri Jul 16 2021
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Northeastern Millard County in central Utah...
* Until 600 PM MDT
* At 504 PM MDT, a severe thunderstorm was located 9 miles southwest
of Delta, moving northeast at 10 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Delta, Hinckley, Oak City, Holden, Abraham, Greenwood, Mc Cornick,
Sutherland and Sugarville.
This includes the following highways...
Interstate 15 between mile markers 174 and 178.
US Route 6 between mile markers 66 and 99.
US Route 50 between mile markers 90 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3956 11277 3955 11259 3938 11231 3910 11222
3898 11276 3932 11303
TIME...MOT...LOC 2304Z 242DEG 9KT 3924 11267
HAIL...<.75IN
WIND...70MPH
$$
Woodward2 follow-up statements
816
WWUS55 KSLC 162330
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
530 PM MDT Fri Jul 16 2021
UTC027-170000-
/O.CON.KSLC.SV.W.0017.000000T0000Z-210717T0000Z/
Millard UT-
530 PM MDT Fri Jul 16 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN MILLARD COUNTY...
At 529 PM MDT, a severe thunderstorm was located near Delta, moving
northeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Delta, Hinckley, Oak City, Abraham, Greenwood, Mc Cornick, Sutherland
and Sugarville.
This includes the following highways...
US Route 6 between mile markers 76 and 99.
US Route 50 between mile markers 90 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3956 11277 3955 11259 3938 11231 3913 11226
3903 11254 3941 11289
TIME...MOT...LOC 2329Z 242DEG 9KT 3927 11260
HAIL...<.75IN
WIND...60MPH
$$
Woodward328
WWUS55 KSLC 162353
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
553 PM MDT Fri Jul 16 2021
UTC027-170003-
/O.EXP.KSLC.SV.W.0017.000000T0000Z-210717T0000Z/
Millard UT-
553 PM MDT Fri Jul 16 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MILLARD COUNTY
WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible.
LAT...LON 3956 11277 3955 11259 3938 11231 3913 11226
3903 11254 3941 11289
TIME...MOT...LOC 2353Z 242DEG 9KT 3929 11255
$$
WoodwardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:44 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 16, 3:44 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 344 PM MDT Fri Jul 16 2021 .SYNOPSIS...Monsoonal moisture will linger across central and southern Utah through Friday. High pressure will bring a drying and slight warming trend heading into the weekend. A more robust moisture surge is expected across the area next week. && .SHORT TERM (Through 12Z Monday)...An axis of lingering moisture across western Utah and eastern Nevada, characterized by dew points in the upper 40s to lower 50s, is helping to fuel scattered showers and thunderstorms this afternoon. Locally very heavy rain has been observed across portions of south central Utah this afternoon, however this activity should wane as the afternoon wears on given the limited available instability and increasing stabilizing effect of cold pool associated with this convection. Meanwhile convection which fired along the UT/NV border is slowly spreading eastward, and should persist through the afternoon and possibly early evening. Strong downburst winds will be the primary threat across northwest and west central Utah, while locally heavy rain will be possible into southwest Utah where moisture is a bit better. Mid level ridging centered across the Desert Southwest is forecast to amplify through the short term, as the center of the ridge drifts northward along the UT/CO border. Rising heights and warming aloft will act to stabilize the airmass across the forecast area Saturday, although lingering moisture/instability will maintain a threat for terrain driven convention over favored areas such as the western Uintas. This ridging will also allow for a slight warming trend most pronounced across northern Utah, as max temps reach the 100F mark along the Wasatch Front by Sunday. As the ridge drifts northward moisture is expected to spread back into southern Utah later Sunday afternoon into Sunday evening bringing an increased chance for showers and thunderstorms. .LONG TERM (After 12Z Monday)...Model guidance is in good agreement through the long term keeping the center of the mid level ridge just east of the forecast area through much of next week. This would allow moisture to spread across much of the forecast area resulting in an increased threat for showers and thunderstorms. NBM guidance handles this well and have leaned heavily toward this idea. && .AVIATION...KSLC...VFR conditions are expected through the valid TAF period. Northwest winds will persist into early evening before switching back to the southeast by 04Z. There is a 20 percent chance the terminal is impacted by outflow from showers and thunderstorms in the vicinity of the terminal during the 00-03Z timeframe. Rest of Utah and southwest Wyoming...VFR conditions are expected through the valid TAF period. Scattered to broken mid and high clouds are expected with isolated to scattered showers and thunderstorms through 04Z. Dry conditions are expected after with decreasing clouds. && .FIRE WEATHER...High pressure aloft will expand across the region during the upcoming weekend. This will bring a drying and slight warming trend, with lingering moisture maintaining a slight chance of showers and thunderstorms mainly over the higher terrain. By Monday monsoonal moisture is expected to spread back northward into the region bringing a better chance for showers and thunderstorms, as well as slightly cooler temperatures and higher RH values. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...Red Flag Warning until 9 PM MDT this evening for WYZ277. && Seaman For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 16, 4:09 AM MDT, 12 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 409 AM MDT Fri Jul 16 2021 UTZ101>131-WYZ021-171300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 409 AM MDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of central Utah... northern Utah...southern Utah...southwest Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will develop this afternoon and evening. Any showers and thunderstorms will be capable of gusty and erratic winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Monsoonal moisture will build back into the area Sunday into early next week. Those planning outdoor activities across southern Utah should continue to monitor future forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 16, 1:07 PM MDT, 3 hours 57 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 107 PM MDT Fri Jul 16 2021 UTZ125-128-161945- South Central Utah UT-Southern Mountains UT- 107 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND NORTH CENTRAL KANE COUNTIES UNTIL 145 PM MDT... At 107 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Henrieville, or 28 miles southwest of Escalante...moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible. Locations impacted include... Henrieville, Tropic, Cannonville and Kodachrome Basin State Park. This includes Utah Route 12 between mile markers 21 and 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3738 11216 3763 11210 3765 11189 3734 11193 TIME...MOT...LOC 1907Z 273DEG 8KT 3751 11202 Woodward
Local storm report, Jul 16, 2:55 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
255 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 4 S HENRIEVILLE 37.50N 111.99W
07/16/2021 KANE UT PARK/FOREST SRVC
BRIEF FLASH FLOODING OF WITHIN BEDS/WASHES
WITHIN KODACHROME BASIN STATE PARK.
CAMPGROUND IN THE NORTH END OF KODACHROME
BASIN STATE PARK ARE FLOODED.
&&
NDSpecial weather statement, Jul 16, 3:20 PM MDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 320 PM MDT Fri Jul 16 2021 UTZ125-162200- Southern Mountains UT- 320 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND NORTHWESTERN KANE COUNTIES UNTIL 400 PM MDT... At 319 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 14 miles southeast of Cedar Breaks National Monument, or 23 miles northeast of Zion National Park...moving southeast at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible. Locations impacted include... Alton and Long Valley Junction. This includes US Route 89 between mile markers 98 and 105. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3753 11273 3759 11258 3743 11242 3739 11270 TIME...MOT...LOC 2119Z 318DEG 6KT 3749 11265 Woodward
Special weather statement, Jul 16, 4:46 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 446 PM MDT Fri Jul 16 2021 UTZ115-116-162330- Western Millard and Juab Counties UT- Eastern Juab/Millard Counties UT- 446 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MILLARD COUNTY UNTIL 530 PM MDT... At 445 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 17 miles southwest of Delta...moving northeast at 20 mph. Pea size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Delta, Hinckley, Abraham, Greenwood, Mc Cornick, Sutherland and Sugarville. This includes the following highways... US Route 6 between mile markers 61 and 94. US Route 50 between mile markers 90 and 114. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3891 11283 3930 11312 3956 11263 3913 11226 TIME...MOT...LOC 2245Z 237DEG 17KT 3920 11282 Woodward
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:35 PM MDT | Special Weather Statement | SLC | Salt Lake | 40 min |
| Jul 15, 7:08 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 52 min |
| Jul 15, 8:39 PM MDT | Flash Flood Warning | SLC | Beaver, Iron | 3 hr |
| Jul 16, 12:39 AM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 16, 1:05 AM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 16, 1:09 AM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
| Jul 16, 1:07 PM MDT | Special Weather Statement | SLC | Kane | 38 min |
| Jul 16, 1:27 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 16, 1:58 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
| Jul 16, 3:20 PM MDT | Special Weather Statement | SLC | 40 min | |
| Jul 16, 3:47 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
| Jul 16, 4:46 PM MDT | Special Weather Statement | SLC | Millard | 44 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.